Bengal Physician Journal

Register      Login

VOLUME 7 , ISSUE 1 ( January-April, 2020 ) > List of Articles

CASE REPORT

Isoniazid-induced Encephalopathy in a Chronic Kidney Disease Patient: A Case Report

Md. Adnanul Alam, Muhammad Jamal Uddin, Abed H Khan, Shohael M Arafat

Keywords : Isoniazid-induced encephalopathy, Tuberculosis,Chronic kidney disease

Citation Information : Alam MA, Uddin MJ, Khan AH, Arafat SM. Isoniazid-induced Encephalopathy in a Chronic Kidney Disease Patient: A Case Report. Bengal Physician Journal 2020; 7 (1):14-16.

DOI: 10.5005/jp-journals-10070-7013

License: CC BY-NC 4.0

Published Online: 18-02-2021

Copyright Statement:  Copyright © 2020; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Drug-induced encephalopathy is a well-known side effect of many drugs. Isoniazid (INH), a first-line drug used in the treatment of tuberculosis, can cause encephalopathy in chronic kidney disease (CKD) patients though other isoniazid-related neurotoxicities are more commonly encountered in general population. We report isoniazid-induced encephalopathy in a female patient with CKD. She has been given rifampicin, INH, pyrazinamide, and ethambutol with pyridoxine and prednisolone for the treatment of Pott\'s disease of cervical spine. The patient developed recurrent episodes of altered consciousness following the treatment. After exclusion of other causes, isoniazid-induced encephalopathy was suspected, which was further proved by symptomatic improvement after stopping isoniazid.


PDF Share
  1. World Health Organization (WHO). Global tuberculosis report 2019. Geneva, Switzerland: World Health Organization; 2019. Available from: https://www.who.int/teams/global-tuberculosis-programme/tb-reports. ISBN: 9789241565714
  2. Quantrill SJ, Woodhead MA, Bell CE, et al. Side-effects of antituberculosis drug treatment in patients with chronic renal failure. Eur Respir J 2002;20(2):440–443. DOI: 10.1183/09031936.02.00298002.
  3. Siskind MS, Thienemann D, Kirlin L. Isoniazid-induced neurotoxicity in chronic dialysis patients: report of three cases and a review of the literature. Nephron 1993;64(2):303–306. DOI: 10.1159/000187331.
  4. Hussein MM, Mooij JM, Roujouleh H. Tuberculosis and chronic renal disease. Semin Dial 2003;16(1):38–44. DOI: 10.1046/j.1525-139x.2003.03010.x.
  5. Abbas MT, Khan FY, Sulimon S, et al. Encephalopathy secondary to isoniazid in patients on hemodialysis. Indian J Nephrol 2013;23(1):54–56. DOI: 10.4103/0971-4065.107206.
  6. Cheung WC, Lo CY, Lo WK, et al. Isoniazid induced encephalopathy in dialysis patients. Tuber Lung Dis 1993;74(2):136–139. DOI: 10.1016/0962-8479(93)90042-V.
  7. Kim YG, Shin JG, Shin SG, et al. Decreased acetylation of isoniazid in chronic renal failure. Clin Pharmacol Ther 1993;54(6):612–620. DOI: 10.1038/clpt.1993.198.
  8. Haque WM, Samad T, Rahim MA, et al. Drug induced encephalopathy in patients with chronic kidney disease: a case series. BIRDEM Med J 2018;8(2):172–176. DOI: 10.3329/birdem.v8i2.36650.
  9. Constantinescu SM, Buysschaert B, Haufroid V, et al. Chronic dialysis, NAT2 polymorphisms, and the risk of isoniazid-induced encephalopathy—case report and literature review. BMC Nephrol 2017;18(1):282. DOI: 10.1186/s12882-017-0703-6.
  10. Ishii NO, Nishihara Y. Pellagra encephalopathy among tuberculous patients: its relation to isoniazid therapy. J Neurol Neurosurg Psychiatry. 1985;48(7):628–634. DOI: 10.1136/jnnp.48.7.628.
  11. Yih WH, Chun CC, Ming CY, et al. Encephalopathy caused by isoniazid in a patient with end stage renal disease with extrapulmonary tuberculosis. Ren Fail 2003;25(1):135–138. DOI: 10.1081/jdi-120017476.
  12. Blumberg EA, Gil RA. Cerebellar syndrome caused by isoniazid. DICP 1990;24(9):829–831. DOI: 10.1177/106002809002400906.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.